Brain zaps are electrical shock sensations in the brain. They can happen in a person who is decreasing or stopping their use of certain medications, particularly antidepressants.
Brain zaps are not harmful and will not damage the brain. However, they can be bothersome, disorienting, and disruptive to sleep.
People may be able to minimize or prevent brain zaps by tapering off their dosage of antidepressants gradually. However, a person should always work with a doctor before stopping their medication or lowering the dosage.
Abruptly stopping an antidepressant may make a person more likely to experience brain zaps and other symptoms.
There is no cure for brain zaps, and they usually go away over time. Once a person’s body has adjusted to the change in antidepressant dosage, brain zaps and some other side effects may decrease.
Learn more about brain zaps, including causes and how they feel, in this article.